Alabama, 2014

Tornado and Damaging Winds in Alabama, February 20 to 21, 2014

February 20 to 21, 2014 · NWS BMX · 12 events in 5 counties and zones

During the evening hours on Thursday, February 20, a squall line associated with a cold front moved into Central Alabama and crossed the area through the early morning hours on Friday, February 21, producing wind damage. The air mass across central Alabama was quite unstable for late February as temperatures warmed into the lower 80s across portions of the area Thursday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

During the evening hours on Thursday, February 20, a squall line associated with a cold front moved into Central Alabama and crossed the area through the early morning hours on Friday, February 21, producing wind damage. The air mass across central Alabama was quite unstable for late February as temperatures warmed into the lower 80s across portions of the area Thursday afternoon. The expected threat was primarily damaging winds with the squall line; however, low level wind shear was supportive of tornadoes as well. The surface low, associated with the approaching cold front, moved to the northwest of the area and strengthened quickly Thursday and Thursday night. Pressure gradient winds across Central Alabama increased, resulting in localized wind damage ahead of the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 20, 5:30 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 20, 5:30 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CST THU FEB 20 2014

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

THIS EVENT WILL NEED TO BE WATCHED VERY CLOSELY.

RIGHT NOW...THE ATMOSPHERE IS REALLY WELL MIXED AS THE SUN CAME OUT
FOR A FEW HOURS ALLOWING TEMPERATURES TO SOAR INTO THE LOW 80S AT
SEVERAL SPOTS.  THIS WAS MAINLY FROM I65 WESTWARD.  AS SUCH THE
WINDS PICKED UP AND THE DRIER AIR ALOFT WAS ABLE TO MIX DOWN TO THE
SURFACE...HENCE THE LOWER DEWPOINTS ACROSS MOST OF WESTERN ALABAMA
AND NEARLY ALL OF MISSISSIPPI.  THIS DOES CHANGE THINGS SLIGHTLY FOR
THE LATE AFTERNOON AS THE LCL HEIGHTS INCREASED SUBSTANTIALLY. BUT
THIS SHOULD BEGIN TO TRANSITION LOWER AS THE LOWER BOUNDARY LAYER
MOISTENS AFTER SUNSET.  LOOKING AT THE LATEST SOUNDINGS...00Z...KJAN
HAS NOW ERODED THEIR CAP AT 650MB...BUT THEY DO REMAIN SOMEWHAT
MIXED AT THE SURFACE AND THE LCL HEIGHTS ARE AROUND 1500M.
AGAIN...THIS WILL CHANGE AS DEWPOINTS COME UP OVER THE NEXT 4 TO 5
HOURS AS WE TRANSITION TO THE NOCTURNAL BOUNDARY LAYER.

OTHERWISE...WILL BE WATCHING CLOSELY AS THE SURFACE WINDS BACK WITH
TIME AS THE SURFACE LOW CONTINUES TO STRENGTHEN OFF TO OUR NORTH AND
WEST.  STILL EXPECTING THAT A DECENT LOW LEVEL JET WILL INCREASE
AROUND 03Z OUT OF CENTRAL MS ACROSS WESTERN AL.  THIS WILL LIKELY
LEAD TO A MORE EXPLOSIVE SITUATION AS WE NEAR THE MIDNIGHT HOUR.
THIS WILL POSSIBLY OCCUR AS THE SQUALL LINE CROSSES INTO ALABAMA
COINCIDENT WITH THE PRESQUALL CELLS MERGE WITH THE LINE.  SPEAKING
OF WHICH...WILL HAVE TO CONTINUE TO WATCH THE DEVELOPMENT OUT AHEAD
OF THE LINE FOR SEVERE POTENTIAL.  RIGHT NOW THE CELLS ARE MOVING
INTO A LESS FAVORABLE ENVIRONMENT...WITH THE HIGHER LCL HEIGHTS...SO
THEY SHOULD BEHAVE...FOR NOW.  I WOULD EXPECT THIS TO CHANGE RAPIDLY
AFTER SUNSET.

AGAIN...THE MAIN THREAT WILL REMAIN DAMAGING STRAIGHT LINE WINDS
THROUGH MUCH OF THE LATER EVENING HOURS INTO THE OVERNIGHT.
HOWEVER...THERE IS NO WAY TO RULE OUT THE POTENTIAL FOR
TORNADOES...INCLUDING PERHAPS A STRONGER ONE WITH THE UPDRAFT
POTENTIAL AND HIGHER INSTABILITY VALUES FOR THIS TIME OF YEAR.  THIS
IS ESPECIALLY TRUE IF THE PRESQUALL CELLS STAY ORGANIZED AS THE
SURFACE WINDS BACK AND THE 0 - 1 KM SHEAR CONTINUES TO INCREASE
THROUGH THE EVENING AS PROGGED.  LAPSE RATES...DRY AIR ALOFT...AND
NOT AN OVERLY SHEARED TYPICAL WINTER TIME EVENT ALL SEEM EXTREMELY
THREATENING.

MAKE SURE YOU TAKE ALL WARNINGS SERIOUSLY...INCLUDING SEVERE
THUNDERSTORM WARNINGS.  THIS EVENT HAS THE POTENTIAL TO OVER ACHIEVE
SO DONT LET YOUR GUARD DOWN OVERNIGHT AND BE PREPARED TO TAKE ACTION
IF WARNINGS ARE ISSUED.  IT COULD SAVE YOUR LIFE!

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

SEEING SOME SCATTERED SHOWERS/STORMS DEVELOPING ACROSS CENTRAL
ALABAMA WELL AHEAD OF THE MAIN SQUALL LINE STILL BACK IN MS. SOME OF
THESE COULD MOVE ACROSS A FEW TERMINALS EARLY THIS
EVENING...BRINGING BRIEF MODERATE TO HEAVY RAIN WITH REDUCED VIS.
SOUTH WINDS WILL CONTINUE TO GUST UP TO 20-25 MPH. IT APPEARS THAT
CIGS WILL LOWER TO MVFR FROM SOUTH TO NORTH PRIOR TO THE SQUALL
LINE'S ARRIVAL. HAVE TRIED TO TIME OUT THE IMPACTS OF THE SQUALL
LINE AT EACH TERMINAL BASED ON THE CURRENT SPEED/MOTION. THESE TIMES
WILL MOST LIKELY NEED TO BE ADJUSTED LATER THIS EVENING ONCE THE
LINE ENTERS THE AREA. BIGGEST IMPACTS FROM THE LINE WILL BE STRONG
WINDS AND HEAVY RAINFALL. CONDITIONS WILL IMPROVE BEHIND THE LINE
WITH WINDS TURNING TO THE NW AND GUSTS SUBSIDING.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Feb 20, 11:26 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST THU FEB 20 2014

ALZ011>015-017>050-211730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1126 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL
ALABAMA STARTING AS EARLY AS 6 PM TODAY ACROSS THE NORTHWEST
COUNTIES...AND LASTING AS LATE AS 5 AM FRIDAY MORNING IN THE
SOUTHEAST. THE PRIMARY THREAT ASSOCIATED WITH THIS SEVERE WEATHER
RISK IS DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES
ARE ALSO POSSIBLE. THE AREA WITH THE GREATEST THREAT OF DAMAGING
STRAIGHT LINE WINDS OR AN ISOLATED TORNADO WILL BE NORTH AND WEST
OF A LINE FROM SELMA...TO CLANTON...TO CENTRE. THE TORNADO THREAT
DECREASES TO THE EAST AND SOUTHEAST BUT SEVERE WEATHER IS STILL POSSIBLE
ACROSS ALL OF CENTRAL ALABAMA.

WINDY CONDITIONS WILL ALSO EXIST THROUGH THIS EVENING BEFORE THE LINE OF
STORMS ARRIVE. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30
MPH WILL BE POSSIBLE...THAT COULD BRING DOWN WEAKENED TREES OR LIMBS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRIER CONDITIONS BEHIND THE COLD FRONT WILL LEAD TO HIGH FIRE
DANGER ON FRIDAY...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 85 AND
EAST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH FRIDAY MORNING.

In the hours before

Special weather statement, Feb 20, 8:12 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CST THU FEB 20 2014

ALZ011-012-210300-
LAMAR AL-MARION AL-
812 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 900 PM CST...

AT 810 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RED BAY TO
TREMONT TO 7 MILES SOUTHEAST OF AMORY...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  WINFIELD...
  DETROIT...
  WESTON...

&&

LAT...LON 3430 8819 3433 8817 3431 8764 3391 8764
      3392 8795 3380 8795 3380 8825
TIME...MOT...LOC 0212Z 273DEG 39KT 3434 8815 3419 8820
          3392 8838

The radar

The Columbus AFB radar (KGWX), 50 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
February 20, 8:19 PM CST
Where
Marion County, 4.11 mi ENE of Shottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.288, -88.061

A large pine was blown down across Highway 19 near the intersection of County Road 13.

Thunderstorm Wind, Marion

When
February 20, 8:19 PM CST
Where
Marion County, 5.62 mi ENE of Shottsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.313, -88.047

Several trees were blown down along Alabama Highway 19 near the Franklin county line.

Thunderstorm Wind, Fayette

When
February 20, 9:45 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.690, -87.830

Several trees were blown down in and around Fayette.

Thunderstorm Wind, Walker

When
February 20, 10:15 PM CST
Where
Walker County, 0.75 mi S of Nauvoo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.989, -87.480

Several trees were blown down near Highway 5 in northwest Walker County.

Thunderstorm Wind, Walker

When
February 20, 10:22 PM CST
Where
Walker County, 1.38 mi S of Jasper Walker Co Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.850, -87.270

Several trees were blown down in Jasper.

Thunderstorm Wind, Walker

When
February 20, 10:30 PM CST
Where
Walker County, 5.05 mi N of Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.823, -87.190

Several trees were blown down near the intersection of Highway 78 and Evans Rd.

Thunderstorm Wind, Walker

When
February 20, 10:30 PM CST
Where
Walker County, 4.41 mi NE of Marigold
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.960, -87.210

Several trees were blown down in Curry.

Thunderstorm Wind, St. Clair

When
February 21, 1:53 AM CST
Where
St. Clair County, 1 mi WSW of Sanie
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.645, -86.496

The thunderstorm which produced an EF0 tornado near Branchville first produced straight line winds of 63mph along Old Acton Rd, near the intersection of Bates Ln. Strong winds uprooted a large tree and caused minor fascia damage to a home.

Thunderstorm Wind, St. Clair

When
February 21, 1:54 AM CST to 1:55 AM CST
Where
St. Clair County, 0.23 mi SW of Sanie to 0.31 mi E of Sanie
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.648, -86.483

The thunderstorm which produced an EF0 tornado near Branchville also produced straight line winds of 65mph in the Brookhaven subdivision. This damage occurred along a swath from Ryan Cir to the northeast across Brookhaven Dr, Americana Dr, and Small Lake Dr. Along this path, trees were uprooted or snapped and several homes sustained minor shingle or fascia damage.

Tornado, St. Clair

When
February 21, 1:56 AM CST to 2:00 AM CST
Where
St. Clair County, 0.71 mi E of Sanie to 0.68 mi S of Odenville
Rating
EF0
Path length
4.2 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
33.651, -86.468

A tornado touched down near Jamaica Lane, west southwest of Branchville, causing minor roof damage to a mobile home and uprooting several small trees. The tornado tracked northeastward and strengthened, with winds of 85 mph, as it neared the intersection of Sanie Road and Nelsie Ann Drive. Six to eight two-story homes sustained minor roof damage as well as 30-50 trees uprooted or snapped. The tornado caused similar damage along Hurst Drive, where 25-40 trees were either snapped or uprooted and a two-story home and barn sustained minor roof damage. The tornado made a turn to the north northeast and tracked parallel to Anderson Mountain, downing trees as it crossed Copper Springs Rd near Dogwood Cir. The tornado turned to the east and continued downing trees as it crossed Shadow Bend Dr and U.S. Highway 411. The tornado track narrowed as it crossed Hwy 411 and Alabama Highway 174. The tornado downed 10-20 trees along Tucker Rd, with one down on a home. The tornado lifted just east of Tucker Road, 0.40 miles north of the intersection of Tucker Rd and Oak Ridge Dr. In addition, there was sporadic damage near the beginning and ending of this tornado path as a result of straight line winds associated with the same thunderstorm. See other event entries for those details.

Thunderstorm Wind, St. Clair

When
February 21, 2:03 AM CST
Where
St. Clair County, 0.63 mi ENE of Odenville to 1.21 mi E of Odenville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.684, -86.390

The thunderstorm which produced an EF0 tornado near Branchville also produced straight line winds of 60mph east of Odenville, along a short swath from 3rd Ave near Chestnut Ln to Pleasant Valley Rd near Cedar Branch Cir. Along this path, several large trees were uprooted and a wooden fence sustained minor damage.

Thunderstorm Wind, Calhoun

When
February 21, 2:22 AM CST
Where
Calhoun County, 1.35 mi NW of Middleton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.784, -86.037

Strong winds caused minor structural damage to a post office, gas station, and grocery store at the intersection of Highway 77 and Highway 144. Siding was removed from buildings and additional damage occurred from wind blown debris. Also, several power poles were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505730, 505731, 505779, 505775, 505776, 505777, 505778, 505728, 505727, 505726, 505729, 505780.